Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Indianapolis, IN

June 22, 2013Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 22, 2013, 5:25 PM EDT for Daviess County, Martin County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2013, 5:25 PM EDT (21:25 UTC)
Expired
Jun 22, 2013, 9:30 PM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 86 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2564 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WGUS53 KIND 222125
FFWIND
INC027-101-230130-
/O.NEW.KIND.FF.W.0010.130622T2125Z-130623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT SAT JUN 22 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  NORTHWESTERN MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 930 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED THAT OVER THREE AND A HALF INCHES OF  
  RAIN HAS FALLEN ACROSS PARTS OF THE WARNED AREA SINCE 3 PM EDT. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHERN DAVIESS AND NORTHWESTERN MARTIN COUNTIES...INCLUDING
  THE TOWNS OF BURNS CITY...CRANE AND ODON.

RADAR ESTIMATED THAT OVER THREE AND A HALF INCHES OF RAIN HAS FALLEN 
ACROSS PARTS OF THE WARNED AREA SINCE 3 PM EDT.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WHITE RIVER...SOUTH FORK PRAIRIE CREEK...ANTIOCH CREEK...NORTH FORK
PRAIRIE CREEK...BOGGS CREEK...FIRST CREEK...SEED TICK CREEK...WEST
BOGGS CREEK...DINKEN CREEK...SMOTHERS CREEK...DOANS CREEK AND PRAIRIE
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF OVER AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3868 8706 3876 8717 3891 8693 3890 8689
      3877 8684

$$

KOCH
1 follow-up statement
278 
WGUS73 KIND 222324
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EDT SAT JUN 22 2013

INC027-101-230130-
/O.CON.KIND.FF.W.0010.000000T0000Z-130623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-MARTIN-
724 PM EDT SAT JUN 22 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DAVIESS AND
NORTHWESTERN MARTIN COUNTIES UNTIL 930 PM EDT...

AT 723 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ALONG COUNTY ROAD 1150 EAST.

FLASH IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTHERN
DAVIESS AND NORTHWESTERN MARTIN COUNTIES...INCLUDING THE TOWNS OF
BURNS CITY...CRANE AND ODON.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WHITE RIVER...SOUTH FORK PRAIRIE CREEK...ANTIOCH CREEK...NORTH FORK
PRAIRIE CREEK...BOGGS CREEK...FIRST CREEK...SEED TICK CREEK...WEST
BOGGS CREEK...DINKEN CREEK...SMOTHERS CREEK AND DOANS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AN INCH AN HOUR ARE POSSIBLE IN THE 
WARNED AREA.

AT 723 PM EDT...LAW ENFORCEMENT REPORTED COUNTY ROAD 1150 EAST WATER 
COVERED AND NOT PASSABLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3868 8706 3876 8717 3891 8693 3890 8689
      3877 8684

$$

KOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:11 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 22, 4:11 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EDT SAT JUN 22 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 134 PM EDT SAT JUN 22 2013

A WARM BUT ACTIVE WEATHER PATTERN WILL REMAIN ACROSS CENTRAL
INDIANA THROUGH THE BEGINNING OF THE NEXT WORK WEEK. INDIANA WILL
BE CAUGHT BETWEEN STRONG HIGH PRESSURE OFF THE ATLANTIC COAST AND
LOW PRESSURE OVER THE NORTHERN PLAINS. THIS WILL ALLOW WARM AND
HUMID GULF AIR TO FILL INTO THE OHIO VALLEY AS WEAK UPPER LEVEL
WEATHER DISTURBANCES PASS ALOFT. THIS WILL RESULT IN DAILY CHANCES
FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND
EVENING THROUGH MONDAY...ALONG WITH ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 134 PM EDT SAT JUN 22 2013

MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS. RADAR TRENDS SHOW
TSRA COMPLEX OVER EAST CENTRAL ILLINOIS...SLOWLY DRIFTING SOUTH.
SPC MESOSCALE ANALYSIS SHOWS PLENTY OF CAPE IN PLACE ACROSS
CENTRAL INDIANA...NEAR 2000-3000 J/KG. SURFACE ANALYSIS SHOWS HIGH
PRESSURE THE VIRGINIAS AND WARM...MOIST SOUTHERLY FLOW IN PLACE
ACROSS CENTRAL INDIANA. GFS AND NAM SUGGEST WEAK UPPER WAVE
ASSOCIATED WITH THIS COMPLEX TO SLOWLY DRIFT ACROSS CENTRAL INDIANA
THIS EVENING. RAPID REFRESH CONTINUES TO SUGGEST THE COMPLEX SHOULD
DRIFT TO THE SOUTHEAST AND SLOWLY DISSIPATE ALSO.

GIVEN THE FAVORABLE...WARM...HUMID AIR MASS IN PLACE ACROSS
CENTRAL INDIANA WILL KEEP OR RAISE POPS ACROSS THE FORECAST
AREA...MAINLY DURING THE LATE AFTERNOON OR EVENING HOURS AND
ESPECIALLY ACROSS THE NORTHWEST AREAS. WILL STICK WITH PERSISTENCE
FOR LOWS TONIGHT GIVEN THE LITTLE CHANGE IN THE AIR MASS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 134 PM EDT SAT JUN 22 2013

GFS AND NAM SUGGEST LITTLE CHANGE IN THE OVERALL PATTERN OVER THE
NEXT SEVERAL DAYS. ALOFT...A PROGRESSIVE JET CONTINUES TO STREAM
FROM THE SWRN UNITED STATES TOWARD THE GREAT LAKES...BRINGING
SEVERAL UPPER LEVEL TOWARD INDIANA AND THE OHIO VALLEY. BELOW ALL
OF THAT...LITTLE CHANGE FROM THE CURRENT PATTERN REMAINS. HIGH
PRESSURE LOOKS TO REMAIN PARKED OFF THE ATLANTIC COAST ALLOWING
FOR WARM AND MOIST GULF AIR TO CONTINUE TO STREAM NORTHWARD INTO
THE OHIO VALLEY. TIME HEIGHT SECTIONS REVEAL GOOD LOWER LEVEL
MOISTURE THROUGH THE PERIOD AND FORECAST SOUNDINGS SHOW
CONDITIONAL INSTABILITY WITH FAVORABLE CAPE AND CONVECTIVE
TEMPERATURES EACH DAY. THUS WILL CONTINUE WITH DAILY CHANCES FOR
TSRA THROUGH TUESDAY...FOCUSING TIMING MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS DUE TO DAYTIME HEATING

BEST CHANCES WILL REMAIN ACROSS THE NORTH AND WESTERN PARTS OF THE
FORECAST AREA WHICH IS MOST LIKELY TO HAVE THE SUPPORT ANY
DYNAMICAL SUPPORT OF ANY PASSING FEATURES ALOFT. AS FOR TEMPS...AS
LITTLE CHANGE IS EXPECTED IN THE AIR MASS WILL STICK WITH
PERSISTENCE WITH HIGHS IN THE UPPER 80S TO NEAR 90 AND LOWS IN THE
UPPER 60S TO NEAR 70.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

ISSUED AT 239 PM EDT SAT JUN 22 2013

ENSEMBLES INDICATE A PATTERN CHANGE DURING THIS PERIOD...AS AN
UPPER RIDGE GRADUALLY GETS PUSHED BACK INTO THE ROCKIES AND A
RATHER DEEP TROUGH DEVELOPS BY NEXT WEEKEND OVER THE GREAT LAKES
AND OHIO VALLEY.

MAJORITY OF THE ENSEMBLES SUGGEST NEARLY DAILY CHANCES FOR
PRECIPITATION AS THE PATTERN REALIGNS ITSELF...WITH THE HIGHEST
CHANCES FROM ABOUT WEDNESDAY NIGHT INTO FRIDAY WITH THE PASSAGE OF A
SURFACE FRONT. GIVEN THE EXPECTED INTENSITY OF THE UPPER TROUGH BY
NEXT SATURDAY...INSTABILITY SHOWERS ARE POSSIBLE AT THAT TIME.

&&

.AVIATION /DISCUSSION FOR THE 222100Z TAF UPDATE/...
ISSUED AT 411 PM EDT SAT JUN 22 2013

TSRA HAVE ALL BUT SURROUNDED KIND AS OF 20Z. WHILE AM NOT CERTAIN
THAT CONVECTION WILL ACTUALLY HIT THE AIRPORT...STORMS ARE TOO CLOSE
FOR COMFORT. THEREFORE HAVE ADDED A TEMPO FOR 2 HOURS AT KIND. WILL
WATCH CLOSELY AND REMOVE IF TSRA DIMINISH. STORMS HAVE BEEN
PRODUCING HEAVY RAIN AS THE MAIN IMPACT.

PREVIOUS DISCUSSION FOLLOWS...

APPEARS CONVECTIVE POTENTIAL THIS AFTERNOON WILL BE TIED TO AN
OUTFLOW BOUNDARY CURRENTLY SAGGING SOUTH ACROSS NORTHERN
ILLINOIS/NORTHWEST INDIANA. THUNDERSTORM CLUSTER OVER NORTHEAST
ILLINOIS ASSOCIATED WITH THIS FEATURE.

MOST OF THE ENVIRONMENTAL DATA SUGGESTS THIS COMPLEX WILL CONTINUE
SAGGING SOUTH...WITH A LOWER POTENTIAL FOR THIS TO BUILD EAST. BASED
ON THIS...APPEARS KLAF/KHUF WILL HAVE THE HIGHEST THREAT FOR
CONVECTION THIS AFTERNOON/EVENING...WITH A LESSER THREAT AT
KIND/KBMG. BRIEF IFR VISIBILITY RESTRICTIONS AND GUSTY VARIABLE
WINDS POSSIBLE NEAR ANY CONVECTION. CONVECTIVE CLOUD BASES 030-035.

OUTSIDE OF ANY CONVECTION...SURFACE WINDS GENERALLY AT OR BELOW 12
KTS WITH NO VISIBILITY RESTRICTIONS AT THE TAF SITES THROUGH 230600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...JAS/50

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 22, 4:25 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT SAT JUN 22 2013

INZ021-028>031-035>049-051>057-060>065-067>072-232030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
425 PM EDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

TIMING: MAINLY BEFORE 1000 PM.

DISCUSSION: AN UPPER LEVEL SYSTEM WILL BRING SOME STORMS TO THE
AREA. LIGHTNING AND HEAVY RAIN WILL BE THE MAIN THREATS FROM THE
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES FROM SUNDAY THROUGH FRIDAY. AT THIS POINT...SEVERE STORMS
ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: UPPER LEVEL WEATHER SYSTEMS COULD BRING STORMS TO
PARTS OF THE AREA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 22, 3:59 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 PM EDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENTOWN               40.48N  85.96W
06/22/2013  E0.25 INCH       HOWARD             IN   EMERGENCY MNGR

&&

BHH
Local storm report, Jun 22, 4:00 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     GREENTOWN               40.48N  85.96W
06/22/2013  E50 MPH          HOWARD             IN   EMERGENCY MNGR

            ESTIMATED 40 TO 50 MPH

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:34 PM EDTAreal Flood AdvisoryINDSullivan, Vigo3 hr
Jun 21, 9:02 PM EDTSpecial Weather StatementINDOwen28 min
Jun 21, 9:10 PM EDTSpecial Weather StatementINDDaviess50 min
Jun 21, 10:03 PM EDTSpecial Weather StatementINDMartin42 min
Jun 22, 3:54 PM EDTFlash Flood WarningINDMonroe4 hr
Jun 22, 4:01 PM EDTFlash Flood WarningINDBrown, Monroe, Morgan3 hr
Jun 22, 4:36 PM EDTFlash Flood WarningINDBrown, Monroe4 hr
Jun 22, 6:23 PM EDTFlash Flood WarningINDBrown, Monroe4 hr

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.